Close Menu X
Kelley & Ferraro, LLP
Free Consultations ~ Practicing Nationwide
216-202-3450 800-398-1795

Zantac recall: What to know if you have been taking Ranitidine

pink pills.jpeg

Many Americans have trusted Zantac, also known by its generic name Ranitidine, as an over-the-counter or prescription solution to reduce stomach acid and relieve heartburn.

Unfortunately, the FDA recently discovered low levels of a possible carcinogen in some medications that contain Ranitidine. The impurity is known as NDMA or N-Nitrosodimethylamine. It is a chemical linked to 10 different kinds of cancers.

This chemical, called NDMA, was created in order to help in the manufacturing of rocket fuel. It caused such high levels of pollution in the water, soil and air around plants using it that it can no longer be used. In fact, it turns out to be a human carcinogen, which means it can cause cancer. The question then becomes what is it doing in Zantac and its generic counterpart ranitidine?

It could be some time before that question is answered. In the meantime, you may want to know that this medication, which contains much more of NDMA than the FDA allows, could cause a slew of cancers ranging from bladder cancer to liver cancer to esophageal cancer and more. You would think that all ranitidine-containing medications would be removed from the market due to this issue, but you will more than likely be disappointed. Many versions have been recalled, but not all.

What has been recalled

Currently, two major manufacturers have issued recalls for their products. Both Sandoz and Apotex have voluntarily pulled their products off shelves. Some retailers have gone further and removed other medications containing Ranitidine, as well. You can check what is affected on the FDA's website.

Zantac wasn't the first ranitidine drug to be recalled

When the Food and Drug Administration and the maker of Zantac announced its recall of the popular over-the-counter acid reducing medication, the news coverage was widespread. However, Zantac was not the first medication recalled. Back on Sept. 23, the Food and Drug Administration (FDA) announced the recall of Ranitidine Hydrochloride Capsules made by Sandoz Inc.

This particular medication is prescribed for benign gastric ulcers, duodenal ulcers, postoperative peptic ulcers, reflux esophagitis and Zollinger-Ellison Syndrome, among other conditions in which acid output and gastric secretions are an issue for patients. At that time, the recall was limited to only around 14 lots of the company's medications. That seems quite small considering what has happened since.

That recall focused on the return of affected lots from wholesalers and pharmacists to the company. The company and the FDA recommended that consumers not stop taking the medication until speaking with their doctors. The question that may be on some people's minds is whether the issue would have died with this recall had it not been for the discovery of NDMA in Zantac since it is sold over the counter.

Food and Drug Administration expands NDMA testing requirements

The scientific community is attempting to figure out just how NDMA ended up in this medication. As part of that initiative, the Food and Drug Administration has expanded its testing requirements of products containing ranitidine and now nizatidine as well.

Manufacturers of products containing these two medications are required to test every lot produced before releasing them into the market, not just random samplings. Any lots that contain unacceptable levels of NDMA may not leave the manufacturing facility, and the company must notify the FDA. The "acceptable" limit of this human carcinogen in ranitidine medications made available to consumers is 0.32 parts per million or 96 nanograms.

Part of the inquiry revolves around how the medication acts in the human body since there appears to be a link between the presence of nitrites and the formation of NDMA in the digestive process. The FDA says that this process seems to occur with certain foods, not just ranitidine. The agency also continues to stress that other acid reducing medications are available that should serve as a suitable substitute for those who used to take the drugs in question.

Could the Zantac recall save others from harm?

Drugs are taken off the market all the time, but sometimes, the medication is so popular that it causes authorities to take a look elsewhere. Technically, the recent surge in testing of medications for contaminants started with popular blood pressure medications, but things really took off with the recall of Zantac across the country, including here in Ohio. Perhaps, the fact that an immensely popular and widely used over-the-counter medication could contain the same human carcinogen prompted closer scrutiny.

It's possible that the Zantac recall could help keep diabetics from harm now. The Food and Drug Administration is now looking into the presence of N-nitrosodimethylamine (NDMA) in metformin, which is a popular medication used to control blood sugar. Unfortunately, unlike ranitidine, no substitute medication does the job as well.

Testing done in other countries of metformin found acceptable levels of NDMA, but that is not stopping the inquiry in the U.S. Like with other medications recalled for this toxic substance, patients are urged not to stop taking their medications, especially considering the inquiry is not yet concluded. Type 2 diabetes is a serious medical condition, and if it does turn out that metformin is contaminated, the fallout could be dangerous for those taking it.

While the investigation into the possible presence of NDMA in metformin continues, people continue to deal with the consequences of the recall of Zantac. It could take some time to determine the extent of any harm done to individuals who took the medication consistently -- some for decades.

Should you stop using Zantac or Ranitidine?

The FDA has not issued a firm recommendation on whether users should stop or continue to take Ranitidine-containing medicines. Harvard Medical School points out that Ranitidine should only be taken on a short-term basis in certain circumstances.

Alternative medicines are available that have similar effects and can relieve symptoms of heartburn. This recall is a good reason to talk to your doctor. You may be able to find a long-term solution that doesn't pose the same risk of contamination.

The next steps

If you have taken Ranitidine, monitor your health carefully. Developing cancer may be a direct result of taking medication with trace amounts of NDMA. You may be eligible to receive compensation because of the contamination.

No Comments

Leave a comment
Comment Information

Awards & Recognition

Contact Us For A Free Case Evaluation

Bold labels are required.

Contact Information
disclaimer.

The use of the Internet or this form for communication with the firm or any individual member of the firm does not establish an attorney-client relationship. Confidential or time-sensitive information should not be sent through this form.

close

Privacy Policy

Email Us For A Response